Penicillin Allergy: Why It Requires Immediate Intervention
Penicillin allergy is a common abnormal reaction of immune system due to the use of antibiotic drug, namely, penicillin. The truth is that penicillin is prescribed for many types of bacterial infections. Allergic reactions to penicillin include skin rash, hives, and itching sensation. When let untreated, it may induce severe symptoms like anaphylaxis. This is a life-threatening condition as it affects multiple systems in the body. Besides penicillin, other antibiotics with similar chemical contents may induce the same allergic reactions.
Allergic reactions to penicillin occur since the immune system is hypersensitive to the substances in the drug. The immune system can mistakenly recognize the drug as a harmful substance. Hypersensitivity to penicillin happens only in individuals, who have been exposed to the medication at least once.
Penicillin Allergy: Anaphylaxis and Other Conditions
As mentioned above, common symptoms of allergic reactions to penicillin are primarily skin rash and itching. Swelling, fever, short breath, runny nose, itchy watery eyes, and wheezing may also follow the symptoms. These symptoms are less severe compared to anaphylaxis – a life-threatening condition. It may lead to dysfunctions of some body systems. Symptoms of anaphylaxis include the following:
- Trouble breathing due to tightened airways and throat
- Abdominal cramps
- Weak or rapid pulse
- Loss of consciousness
- Low blood pressure
Actually, penicillin allergy may also lead to other conditions, despite less common cases. However, the following conditions may also happen after someone stops taking the antibiotics. They include:
- Drug-induced anemia; the sudden drops of red blood cells may lead to irregular heartbeats, short breath, and fatigue
- Serum sickness, which is characterized by joint pain, swelling, rash, nausea, and fever
- Nephritis, or inflamed kidneys; this may be characterized with fever, swelling, confusion, and blood in the urine.
So, when to see the doctor? There is no reason for delays. You should see a doctor anytime you identify signs and symptoms of penicillin allergy. The doctor can review your medications and suggest a treatment plan you can tolerate.
Penicillin Allergy: Diagnosis
Anyone actually can have penicillin allergy. However, certain factors can increase you risks for developing allergic reactions. They include history of other allergies, such as hay fever, family history of drug allergy, and increased exposure to penicillin. The doctor has to do a series of test before making the diagnosis. In fact, the symptoms of allergic reactions are commonly diagnoses as other conditions. Therefore, a thorough exam is necessary for an accurate diagnosis.
Besides undergoing physical examination, the patients may have to meet an allergy specialist for the following tests:
In this test, the allergy specialist may apply small amount of penicillin onto your skin to see the reactions. When your skin becomes red, bumped, or itchy, they indicate positive reaction. Meanwhile, when your skin does not show any reaction, you are not allergic to the antibiotics. However, negative result is not always so. Sometimes, it is even more difficult to interpret since your skin may not detect certain kinds of drugs.
Graded Drug Challenge
This test is indicated if the allergy specialist is not certain about the result of skin test. In this test, you will be given specific dose of suspect penicillin. The dose is increased gradually to see the reactions. If you still do not show any reaction after being administered with the therapeutic dose, it means you are not allergic to the penicillin. Again, the doctor may follow up the test with another substance like cephalosporin to confirm the result.
Treatment of Penicillin Allergy
Penicillin allergy is treated for two purposes. They are treatment for the current symptoms and desensitization to penicillin. The following are some steps or medicines prescribed to treat the current symptoms of penicillin allergy:
- Discontinuation of the medicine; this is the first step the doctor will do after determining that you have symptoms of allergy to penicillin.
- Antihistamines, such as diphenhydramine, are prescribed to block the immune system chemicals, which are activated during the allergic reactions.
- Corticosteroids, wither oral or injection, are prescribed to treat inflammation. Inflammation usually happens in a serious allergic reaction.
- Epinephrine injection is commonly indicated for anaphylaxis.
- Hospital care is suggested when anaphylaxis is followed buy drops in blood pressure or difficult breathing.
In rare cases, desensitization is usually indicated when there are no options of antibiotic treatment available for penicillin allergy. Drug sensitization involves administering doses of penicillin to counter the allergy. The dosages are increased progressively until your body can tolerate the substance. Of course, this is conducted under careful monitoring and supervision of the physicians.
You Might Also Like
What Will Happen to Coronary Artery if Human Doesn’t Keep It Well
Mar 11, 2019 › Disease › 171 Views
How to Stop Someone from Snoring: What Can You Suggest?
Mar 11, 2019 › Disease › 112 Views
Cancer Patient Care at the End of Life: Tips for Relatives and Friends
Mar 11, 2019 › Disease › 339 Views
Types of Diabetes and the Way They Occur In Your Life
Mar 11, 2019 › Disease › 154 Views